RehabEdge Physical Therapy Forum

Forums  Register  Login  Forgot Login?
  My Profile 
My Subscription
  My Forums 
Search
  FAQ  Log Out
Follow @RehabEdge

B/L quad pain post antibiotic course

 
Logged in as: Guest
Users viewing this topic: none
  Printable Version
All Forums >> [RehabEdge Forum] >> Medical Complexity >> B/L quad pain post antibiotic course Page: [1]
Login
Message << Older Topic   Newer Topic >>
B/L quad pain post antibiotic course - June 3, 2007 1:42:00 PM   
jma

 

Posts: 2639
Joined: August 25, 2000
From: NY
Status: offline
Hello,
A collegue has a patient that had post quad, patella pain after taking the antibiotic, cipro. Pt's MD told him to wait a few months for this to resolve but it didn't. No significant ROM or strenght limitation but pain at rest and at times with activities. How common is this and what can be done about it?
Post #: 1
Re: B/L quad pain post antibiotic course - June 4, 2007 1:16:00 AM   
Dr.Wagner


Posts: 1242
Joined: January 25, 2003
From: Indianapolis
Status: offline
Well, the quinolone class is reported to delay healing of tendons and ligaments and was shown to affect the growth of pediatric patients. Quinolones have been reported in many cases of Achilles Tendon ruptures as well.

While I know of no known case of patellar tendon rupture or quad tendon rupture, it may potentially effect these areas as well.

I personally have never had a case of this.

What is there to do? Well, I really doubt there is much to do unfortunately. This could be a microscopic tissue injury.

_____________________________

Dr. Wagner DO
Moderator of Medical Complexity Forum

(in reply to jma)
Post #: 2
Re: B/L quad pain post antibiotic course - June 4, 2007 9:10:00 AM   
jma

 

Posts: 2639
Joined: August 25, 2000
From: NY
Status: offline
Thanks for the reply Dr. Wagner. I do hope that there is no future rupture of any kind for my colleague's patient.

(in reply to jma)
Post #: 3
RE: Re: B/L quad pain post antibiotic course - April 12, 2012 10:26:04 AM   
Tim RIchardson, PT

 

Posts: 4
Joined: April 19, 2009
Status: offline
Patients taking oral fluoroquinolones are at increased risk for retinal detachment, according to a case-control study in JAMA.

Using Canadian healthcare databases, researchers examined the records of patients who visited an ophthalmologist over 7 years. Of these patients, 4400 who were treated for retinal detachment were matched to 44,000 controls. Those with retinal detachment were more likely to be currently using fluoroquinolones than were controls (3.3% vs. 0.6%; adjusted rate ratio, 4.50). The mean time from a fluoroquinolone prescription being filled to retinal detachment was 5 days.

The authors speculate that the antibiotics may damage the vitreous and vitreous cortex; previous studies have shown that fluoroquinolones can break down collagen and connective tissue.

The authors say that although the absolute risk is low, fluoroquinolones could account for an estimated 1400 cases of retinal detachment annually in the U.S.

http://jama.ama-assn.org/content/307/13/1414.short

Tim Richardson, PT
PhysicalTherapyDiagnosis.com

_____________________________

Tim Richardson, PT

Get your free tutorial for improved physical therapist decision making at...
www.BulletproofPT.com

Learn about physical therapists' diagnosis at...
www.PhysicalTherapyDiagnosis.com

(in reply to jma)
Post #: 4
RE: Re: B/L quad pain post antibiotic course - April 13, 2013 1:08:08 PM   
jma

 

Posts: 2639
Joined: August 25, 2000
From: NY
Status: offline
That scenario sounds even worse than a muscle tear!

(in reply to Tim RIchardson, PT)
Post #: 5
Page:   [1]
All Forums >> [RehabEdge Forum] >> Medical Complexity >> B/L quad pain post antibiotic course Page: [1]
Jump to:





New Messages No New Messages
Hot Topic w/ New Messages Hot Topic w/o New Messages
Locked w/ New Messages Locked w/o New Messages
 Post New Thread
 Reply to Message
 Post New Poll
 Submit Vote
 Delete My Own Post
 Delete My Own Thread
 Rate Posts



Google Custom Search
Forum Software © ASPPlayground.NET Advanced Edition 2.5.5 Unicode

0.094